Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 221, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2005, 2:18 PM EDT for Summit County, Wayne County, Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2005, 2:18 PM EDT (18:18 UTC)
- Expired
- Aug 20, 2005, 3:05 PM EDT
- In force
- 47 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
Counties Summit County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 55 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:25 PM EDT | TSTM WND DMG | Barberton, OH | NUMEROUS TREES AND POWERLINES DOWN. A TREE FELL ON A HOUSE. |
| Aug 20, 2:46 PM EDT | HAIL 0.75 | Green, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 201818
SVRCLE
OHC153-169-201915-
/O.NEW.KCLE.SV.W.0221.050820T1818Z-050820T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
218 PM EDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMMIT COUNTY IN NORTHEAST OHIO
WAYNE COUNTY IN NORTHEAST OHIO
* UNTIL 315 PM EDT
* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
DOYLESTOWN...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE RITTMAN BARBERTON AND CLINTON.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4098 8141 4091 8141 4092 8164 4086 8166
4091 8183 4098 8181 4099 8168 4107 8167
4103 8138 4099 8138
$$
MRD3 follow-up statements
000
WWUS51 KCLE 201832
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT SAT AUG 20 2005
OHC153-169-201915-
/O.CON.KCLE.SV.W.0221.000000T0000Z-050820T1915Z/
WAYNE OH-SUMMIT OH-
232 PM EDT SAT AUG 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
SUMMIT AND WAYNE COUNTIES...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS
LOCATED NEAR BARBERTON...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PORTAGE LAKES...
GREEN...
LAKEMORE...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4098 8141 4091 8141 4092 8164 4086 8166
4091 8183 4098 8181 4099 8168 4107 8167
4103 8138 4099 8138
$$000
WWUS51 KCLE 201839
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT SAT AUG 20 2005
OHC153-169-201915-
/O.CON.KCLE.SV.W.0221.000000T0000Z-050820T1915Z/
WAYNE OH-SUMMIT OH-
238 PM EDT SAT AUG 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
SUMMIT AND WAYNE COUNTIES...
AT 233 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.
THIS STORM WAS LOCATED NEAR BARBERTON...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED BY THE SUMMIT COUNTY STORM INCLUDE...
PORTAGE LAKES...
GREEN...
LAKEMORE...
ANOTHER STRONG STORM WAS LOCATED 4 MILES WEST OF SHREVE...MOVING
EAST AT 20 MPH. THIS STORM WILL AFFECT SHREVE AND FREDERICKSBURG AND
APPLE CREEK.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4098 8141 4091 8141 4092 8164 4070 8172
4066 8219 4098 8181 4099 8168 4107 8167
4103 8138 4099 8138
$$
MRD000
WWUS51 KCLE 201905
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
304 PM EDT SAT AUG 20 2005
OHC153-169-201914-
/O.CAN.KCLE.SV.W.0221.000000T0000Z-050820T1915Z/
WAYNE OH-SUMMIT OH-
304 PM EDT SAT AUG 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR SUMMIT AND WAYNE COUNTIES IS
CANCELLED...
RADAR INDICATED A THUNDERSTORM NEAR FREDERICKSBURG IN SOUTHERN WAYNE
COUNTY THAT MAY PRODUCE GUSTY WINDS TO 40 MPH. OTHERWISE...THE
SEVERE STORM OVER SOUTHERN SUMMIT COUNTY HAS MOVED INTO STARK COUNTY.
REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.
LAT...LON 4098 8141 4091 8141 4092 8164 4070 8172
4066 8219 4098 8181 4099 8168 4107 8167
4103 8138 4099 8138
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 20, 2:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 200 PM EDT SAT AUG 20 2005 .SHORT TERM (TNGT-TUE)... PREFRONTAL TROUGH MOVG ACROSS INDIANA INTO NW OH AND EXPECT NEW TSTORM DEVELOPMENT. MORNING SOUNDINGS FAIRLY MOIST AND INSTABILITY MAY EVOLVE INTO SHOWERS/STORMS QUICKLY. INSTABILITY INCREASING ACROSS WEST CENTRAL OHIO. LOW LVL WIND FLOW HAS BACKED ACROSS NORTH CENTRAL COUNTIES BEHIND FIRST BATCH OF SHOWERS/STORMS TEMPORARILY INCREASING LOW LVL SHEAR BUT FLOW SHOULD COME BACK AROUND TO SW AHEAD OF TROUGH SO RISK OF ROTATING STORMS SHOULD DIMINISH BUT WILL CONTINUE TO MONITOR. CDFNT COMING INTO NW INDIANA AND WL SLOWLY SAG SOUTHEAST ACROSS FCST AREA TNGT. MODELS SHOW DRYING AT ALL LEVELS TNGT AND SHOULD NOT BE ANY NEW DVLPMNT AHEAD OF ACTUAL FRONT WITH THE PSBL EXCEPTION OF THE EAST LAKESHORE COUNTIES WHERE THE WARM WATERS OF LAKE ERIE COULD TRIGGER A FEW SHOWERS/STORMS TONIGHT SO WILL KEEP A POP ALL NIGHT EAST LAKESHORE COUNTIES. SEVERAL SHORT WAVES PROGGED TO DROP THRU TROUGH THROUGH MONDAY. WITH COLD AIR ALOFT WIL PROB SEE SOME LAKE EFFECT RAIN SHOWERS EAST LAKESHORE COUNTIES BY MONDAY MORNING. THESE SHOWERS WOULD LIKELY DRY OUT MONDAY AFTERNOON WITH DIURNAL HEATING/MIXING AND PASSAGE OF NEXT SHORT WAVE. LOW LVL FLOW BECOMES MORE ANTICYCLONIC MONDAY NIGHT INTO TUESDAY AND COOLEST AIR STARTS TO SHIFT EAST SO LESS RISK OF LAKE EFFECT MONDAY NIGHT INTO TUE. && .LONG TERM(TUE-SAT)... SFC HIGH PRESSURE BUILDS ON BACK SIDE OF THE TROUGH BUT HEIGHTS ALOFT START TO BUILD IMMEDIATELY ALMOST IN A BLOCKING FASHION SO WE SHOULD SEE AN EXTENDED PERIOD AND DRY WEATHER WITH A SLOW WARMING TREND ESPECIALLY DURING THE DAYS. NIGHTS MAY STAY NEAR NORMAL OR BELOW NORMAL THRU MID WEEK AND THEN BEGIN TO WARM. ECMWF A LITTLE FASTER WITH NEXT COLD FRONT BY THE WEEKEND BUT WITH RECENT TENDENCY FOR RIDGING OVER THE MIDDLE AND EASTERN STATES WILL TREND FCST CLOSER TO NCEP AND GFS GUIDANCE FOR A SLOWER EAST PROGRESSION. WL INCLUDE A CHANCE SHOWERS/STORMS STARTING NEXT SAT NGT. WILL FCST TEMPS GENERALLY ABV GUIDANCE (MID OR UPR 80S) BY THE END OF THE WEEK. && .AVIATION(18Z-18Z)... SCATTERED TSRA FROM YNG TO MNN DUE TO OUTFLOW FROM PREVIOUS THUNDERSTORMS THIS MORNING...EXPECT INCREASED BKN LNS TO FORM AS IT MOVE EAST...DONT THINK IT WILL BUILD TOO MUCH FURTHER TO THE NORTH. BIGGER CONCERN IS THE TSRA DEVLOPING AHEAD OF PREFRONTAL TOUGH FROM NW OH TIN SW IN. EXPECT BKN LN TO DEVELOP ALONG TROUGH AND TO MOVE EAST LATER THIS AFTERNOON INTO EVENING. EXPECT COLD FRONT CURRENTLY IN ILLINOIS TO MOVE THROUGH KCLE AROUND MIDNIGHT. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. SHORT TERM...KOSARIK LONG TERM...KOSARIK AVIATION...DJB
Hazardous weather outlook, Aug 20, 4:40 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 440 AM EDT SAT AUG 20 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211100- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 440 AM EDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS THE ENTIRE AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING... DEVELOPING THE STRONG TO SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WATERSPOUTS MAY BE POSSIBLE OVER LAKE ERIE SUNDAY NIGHT AND INTO MONDAY. SATURDAYS COLD FRONT WILL USHER IN AN AUTUMN-LIKE AIRMASS ACROSS THE GREAT LAKES. THE COMBINATION OF THE WARM LAKE TEMPERATURES AND THE COLD AIR ALOFT MAY CREATE A FAVORABLE ENVIRONMENT FOR THE FORMATION OF WATERSPOUTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR THE ENTIRE AREA. OUDEMAN
In the hours before
Special weather statement, Aug 20, 1:41 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 141 PM EDT SAT AUG 20 2005 OHZ003-006>014-017>023-027>033-036>038-041-047-089-202317- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-COLUMBIANA OH- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-OTTAWA OH-PORTAGE OH-RICHLAND OH-SANDUSKY OH- SENECA OH-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...MANSFIELD... MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON... NORWALK...PAINESVILLE...PORT CLINTON...RAVENNA...SALEM...SANDUSKY... TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN 141 PM EDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTI 7 PM EDT... ASHLAND ASHTABULA CUYAHOGA CRAWFORD ERIE GEAUGA HANCOCK HOLMES HURON KNOX LAKE LORAIN LUCAS MAHONING MARION MEDINA MORROW OTTAWA PORTAGE RICHLAND SANDUSKY SENECA STARK SUMMIT TRUMBULL WAYNE WOOD WYANDOT
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 43 min |
| Aug 20, 3:09 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Huron | 61 min |
| Aug 20, 3:22 PM EDT | Severe Thunderstorm Warning | CLE | Marion | 56 min |
| Aug 20, 3:26 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 64 min |
| Aug 20, 3:29 PM EDT | Special Marine Warning | CLE | 91 min | |
| Aug 20, 3:38 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 67 min |
| Aug 20, 3:57 PM EDT | Severe Thunderstorm Warning | CLE | Morrow | 47 min |
| Aug 20, 4:01 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Richland | 59 min |
| Aug 20, 4:11 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 70 min |
| Aug 20, 4:20 PM EDT | Tornado Warning | CLE | Medina | 28 min |
| Aug 20, 4:27 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 51 min |
| Aug 20, 4:33 PM EDT | Special Marine Warning | CLE | 87 min | |
| Aug 20, 4:34 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Lorain | 116 min |
| Aug 20, 4:57 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 46 min |
| Aug 20, 5:53 PM EDT | Flash Flood Warning | CLE | Erie | 2 hr |
| Aug 20, 6:29 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Lorain | 2 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.